Back to Ask the Diabetes Team Ask the Diabetes Team

From America On-Line:

Is it likely that over-the-counter Tagamet can elevate blood sugar over 200 points in two or three hours? I just took Tagamet for the first time and saw my blood sugar go from 175 at 5 P.M. to 420 at 8 P.M. I'm Type 1, 31 years, normally under tight control. I'm on multiple daily insulin injections; measure 8 times a day and haven't seen 400 for decades. I'm routinely able to stay between 80 and 180 for close to 90% of my readings; my sliding scale has a history of being very effective. It called for 10 extra units of Humalog. Having never been there, I couldn't bring myself to use that much extra, especially considering my normal daily, total insulin averages 68. I chose to use only 5 and wait to see where I was in an hour. That turned out to be 300. I injected another extra 5 units of Humalog that got me to 140, 3 hours (2 A.M.) later. But by 8 A.M. I was up to 190, where I'm usually at 124.

If it wasn't the Tagamet, can you offer any other explanation? I can assure you there were no unusual food, insulin or exercise inputs.


Tagamet is a very frequently used medication for ulcers of the stomach and similar problems. I have never heard that it affects the blood sugar. I would like to know if your blood sugar came down the next day after the Tagamet was stopped. If the blood sugars came down off Tagamet and then again went up on Tagamet, I would discuss this with your doctor who could call the company for more information. I checked my pharmaceutical information on-line and there was no mention of this side effect.

If the blood sugars stay high off Tagamet, I would make sure that your insulin bottles haven't been spoiled by either heat or freezing (either before or after purchase). I would purchase a new set of bottles, keep the old ones for spare, and see what happens with the new bottles.


[Editor's comment: There's also the possibility that when you suddenly developed high blood sugars, that you were in the early stages of an acute illness, such as a viral disorder, and didn't yet have any of the usual symptoms. Sometimes the first clue of an acute illness is unexpectedly high blood sugar levels. (Of course, by the time you get this reply, my theory will have been proven right or wrong long ago!) WWQ]

Original posting 17 Mar 1998
Posted to Other Medications and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.